Tag Archives: Probiotic

Tecfidera – Day 12

At the risk of jinxing it, I am going to suggest that I am out of the woods in regards to the side effects that plague many tecfidera takers when they first begin treatment.  Almost two weeks into it, I have not suffered a single side effect.  In fact, I have felt really good these last two weeks on the drug.

Repeating a few factors that may have contributed to the success:

  • I took a full adult dose aspirin (not a baby one) half an hour before every dose.  I dropped this after a week, with no negative effect.
  • A daily probiotic.  I began taking Culturelle five days prior to beginning the tecfidera.  I have a slew of coast to coast and overseas flights coming up for work so I will stay on this for at least another month to play it safe.
  • I’ve taken every dose on a full stomach.  I eat a lot of proteins and fats anyway so I didn’t modify my diet for the tecfidera.

Popping a pill at the end of my breakfasts and dinners is SO much easier and more convenient than giving myself a shot.  I really hope that it is as effective at slowing down my MS progression.  Time will tell.

Tecfidera – Day 4

I am a lucky guy in many respects.  So far at least, it appears that my luck extends to being able to tolerate Tecfidera well.

Day 4 of taking the pill and I have yet to have a side effect at all.  I don’t want to jinx it, but so far, so good.

The next hurdle will come in three days when I double up the dosage from the starter pills to the full dose.  I know that some people get side effects at that point.  But I have to believe that each day that I go without issues, the probability of developing them decreases.

Again, my strategy for no side effects was as follows:

  1. Start taking a daily probiotic a few days before starting the Tecfidera.
  2. Take a full adult aspirin half an hour before my dose.
  3. Take the dose on a full stomach.

I actually had a minor case of queasiness with my first dose of the probiotic, but that could have been coincidence.  It never re-occured.  I skipped the aspirin last night with no negative effect.  I took one this morning but will probably skip them going forward, now that I am past the first few days.

The next update will come after I’ve dialed up to the full dose.  Good luck to any following me down the tec path!

My plan for a side effect free Tecfidera experience

The specialty pharmacy that my insurance company uses called to let me now that they will be overnighting my first dosage of Tecfidera for delivery on Tuesday.  Tecfidera is known for initially causing flushing and abdominal distress in patients that usually gets better over time.  The key is how to get through that first month on the drug.  My personal situation is further complicated because my MS is a secret from my workplace, and I have a pretty hectic travel schedule with my job.  Bad flushing, nausea and diarrhea could be a real problem.

If I get the pills on Tuesday, I will have a week to try them before I have to hop on an airplane next.  Based on the recommendations from my doc and the hospital’s pharmacist who works with a lot of patients on tecfidera, the following is my plan:

  • Take an aspirin a half hour prior to the pill.  This helps with the flushing.  Many on the internet take a baby aspirin.  My doctor recommended a full adult dose.  I will stick with this for at least the first week or so.
  • Eat a full meal with fats and proteins just prior to popping the pill.  This slows down the absorption of the medicine quite a bit.  I will stick with this indefinitely.
  • Take a probiotic.  This is a tip that you don’t hear often.  The hospital’s pharmacist insisted that people who take a probiotic while starting on tecfidera, don’t have any of the stomach issues.  The probiotic is a once a day pill that supplements the good bacteria living in your gut.  I bought an 80 pack of Culturelle which will take me through the first two months on the tecfidera.  Hopefully by then my body has adjusted to it.  I checked with my doc who said that this is fine.
  • Be a guy.  My doc said that in general, her male patients seemed to have fewer side effects.  Maybe this is because it is the same dosage but being absorbed by a larger person?

I will write new posts next week as I start the medication to let readers know how the plan is working.